Lymphomatoid drug reactions

A pseudolymphoma syndrome characterized by generalized lymphadenopathy, hepatosplenomegaly, leucocytosis, fever, malaise, arthralgia, severe oedema of the face and cutaneous lesions such as erythematous pruritic macules, papules and nodules has been described in patients treated with anticonvulsants, particularly hydantoin derivatives [58,59]. Many other drugs may induce lymphoid infiltrates in the skin that simulate malignant lymphoma clinically and/or histopatho-logically [37,60-62]. The external use of etheric plant oils may also cause lymphoproliferative reactions that mimic malignant lymphomas, clinically and histologically.

Lymphomatoid drug eruptions may present with a T- or a B-cell pattern, simulating either mycosis fungoides, Sezary syndrome, follicle centre cell lymphoma or marginal zone lymphoma [63-68]. A rare type of lymphomatoid drug eruption with many CD30+ cells may simulate the CD30+ cutaneous lymphoproliferative disorders [53]. It should be noted that the same drug may be responsible for cutaneous lesions with different histopathological features and pheno-types in different patients.

Clinically, patients present with generalized papules, plaques or nodules (Fig. 20.23) or even erythroderma. A digitate dermatitis-like pattern has also been observed [68]. Accentuation of skin changes in sun-exposed areas may occur.

Histologically, pseudolymphomatous drug eruptions are characterized by dense band-like nodular or diffuse infiltrates of lymphocytes, sometimes with atypical cells, revealing a T- or B-cell pattern (Figs 20.24-20.26). Eosinophils may or may not be present. In some cases, the histopatholog-ical changes may be those of lymphadenosis benigna cutis with formation of reactive germinal centres (Fig. 20.26). There is a polyclonal pattern of immunoglobulin light-chain expression. Molecular analysis of JH and TCR genes usually shows a polyclonal pattern.

Lymphomatoid drug reactions invariably regress when the offending drug is withdrawn and recur if the same or a similar compound is reintroduced.

Rarely, the development of a true cutaneous lymphoma has been recorded in relation to the use of drugs that commonly induce lymphomatoid drug eruptions [69]. In these cases, the skin lesions do not regress upon discontinuation of the drug.

Fig. 20.23 Lymphomatoid drug eruption. Papules, plaques and nodules on the back.
Fig. 20.24 Lymphomatoid drug eruption, T-cell type. Patchy lichenoid infiltrate of lymphocytes without epidermotropism within the superficial dermis.

Was this article helpful?

0 0

Post a comment